Adderall & Me

IMG_0562What I battle most with depression is lethargy, which makes it hard to get out of bed, take a shower, and pretty much do anything else. I have to fight this every day. It improved when my psychiatrist prescribed Prozac for my perimenopause symptoms (low mood, even more lethargy) in October 2017, up until the depression I’m currently experiencing since coming down from my recent hypomanic episode. But 4 years ago, when I complained about my lack of energy, he put me on Adderall. This is a candid account of my reactions to that medication.

I had no idea that Adderall is, basically, speed. I can’t remember if he told me this, but I know I didn’t ask. Not surprisingly, I was bouncing off the walls, as you can see from the Bitstrips picture I posted on Facebook back then (I used to have long hair). And I loved having all that energy!

Brake LightsUnfortunately, I began hallucinating, which was the closest I’d come to psychosis since I was first hospitalized. When I drove (I was driving back then) in the dark, I was convinced that the brake lights of the cars ahead of me were my aunts’ eyes watching me. They live halfway across the country, and I thought this was their way of . . . I don’t know . . . spying on me. It was upsetting and frightening. I became paranoid every time I was behind the wheel. I told my psychiatrist, and he took me off Adderall immediately.

My takeaway was to always ask my doctors what types of medicine they’re prescribing, and what the side effects are. Unfortunately, I was lax about this last spring, when my primary care physician prescribed an allergy medication that has rare side effects of  self-harm/suicidal thoughts. Since then, I make sure to ask about new medications they add to my cocktail, particularly psychotropic drugs, though I admit I’m not always good about it.

Have you had unwanted side effects from medication? If so, what types?


Photo 1 provided by author via Bitstrips

Photo 2 credit: ThePatronSaint on Visualhunt.com / CC BY-NC-ND

15 thoughts on “Adderall & Me

  1. The most difficult part of mental health is getting the right medication. Sometimes we have to try a few before we find the right ones. For some it comes too late, for us lucky ones, we get things under control at least most of the time.

    Liked by 1 person

  2. I’ve been on Sertraline since last Easter and, whilst it works for my mood, it’s been giving me dodgy guys since, but I figured it’s better than the depression. Unfortunately it’s just got worse to the point where I spend half the day feeling like I need the toilet (on the plus side it’s a great work out for my arse muscles). Combine that with gradual weight loss (not good when you’re already underweight) and I think it’s time to try something else

    Liked by 1 person

  3. I am so afraid of experiencing psychosis like I did during my last hospital admission. I feel that I currently have a good “cocktail” and will do anything to avoid messing with it! Unfortunately it is such a trial and error process when introducing, withdrawing or changing medications. I also wish I could take an antidepressant, but the risk of mania is too great.

    Liked by 1 person

  4. Not sure how I missed this post!! oh side effects .. the absolute worst part of being ill. The most substantial side effect for me was weight gain, via an anti psychotic. I gained 60 plus pounds but i thought it was from going in and out of rehab and mental institutions and eating from the vending machines. Then I began watching what I ate, got off that medication, switched anti depressants and was able to lose all the weight I had gained. Granted it took a little over a year, it came off. I just recently started a new mood stablizer, in September 2017, and I gained 25 pounds from it but decided I could handle that weight gain because it looks good on my tall frame. I am pleased with my cocktail for the most part. How long were you on Adderall?

    Liked by 1 person

    1. Haha, just a few days! Out of curiosity, and please don’t answer unless you want to, but was it Lamictal that put on the 60 lbs.? A psychiatrist at an outpatient program (not my regular psychiatrist) put me on it. I gained 10 lbs. in less than a week. I complained to my regular psychiatrist, and he reluctantly took me off. I lost that weight immediately. They didn’t believe me at first. I’m glad your new mood stabilizer is working out.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s